Tornadoes · United States · South Carolina · 2004

F0 tornado, Oak Grove, South Carolina, September 27, 2004

This F0 tornado ran 0.2 miles across Dillon County on September 27, 2004, touching down at 2:52 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 27, 2004
Touchdown
2:52 PM EDT (18:52 UTC)
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Dillon County
Touchdown point
34.350, -79.480
Lift-off point
34.350, -79.480
Record number
508

What the Weather Service recorded

A tornado downed trees along Interstate 95.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at Sep 27, 12:10 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 12:10 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1210 PM EDT MON SEP 27 2004

.SHORT TERM (THIS AFTERNOON)...
TORNADO WATCH TIL 500 PM AS BREAKS OF SUNSHINE HAVE AIDED IN
DECREASING STABILITY.

ADJUSTED TEMPS AND DEWPOINTS UPWARD TODAY AND WITH A FEW BREAKS OF
SUNSHINE...ADJUSTED SKY COVER DOWN. WENT WITH CATEGORICAL POPS SOUTH
CAROLINA AND LIKELY NORTH CAROLINA FOR TODAY.

KNOCKED WINDS DOWN SLIGHTLY FROM PREVIOUS FORECAST OVER LAND GIVEN
CONTINUED WEAKENING OF TROPICAL CYCLONE.

BOOSTED QPF AND RAISED FLOOD WATCH. CURRENT FORECAST TRACK OF JEANNE
SHOULD ALLOW 2 TO 4 INCHES OF RAIN TO FALL OVER A GOOD PORTION OF
THE AREA WITH UPWARDS OF 6 INCHES POSSIBLE. THIS SHOULD BE ENOUGH TO
POSE A FLOOD THREAT.

&&

.MARINE...
JEANNE...CURRENTLY POSITIONED OVER SOUTHWEST GEORGIA...WILL CONTINUE
TO WEAKEN...AND IT IS FORECAST TO MOVE INTO THE CAROLINAS LATE
TONIGHT INTO TUESDAY. DESPITE THE WEAKENING TREND...WINDS ACROSS THE
COASTAL WATERS WILL INCREASE IN RESPONSE TO THE TIGHTENING SURFACE
PRESSURE GRADIENT. GALE WARNINGS ARE ALREADY IN EFFECT...HOWEVER
THINK CONDITIONS WILL BE MARGINAL. ADJUSTED FORECAST WINDS DOWN JUST
A BIT TONIGHT...BUT STILL MEET GALE CRITERIA WITH FREQUENT GUSTS
ABOVE 35 KT.

SEAS ARE CURRENTLY 7 FT AT FRYING PAN SHOALS BUOY AND 11 FT AT
EDISTO BUOY. SEAS WILL ONLY BUILD IN RESPONSE TO THE INCREASING
WINDS. SOME ADJUSTMENTS MADE TO THE FORECAST SEAS...WITH A MAXIMUM
HEIGHTS OF 8 TO 11 FT TONIGHT.

THE HIGH SURF ADVISORY WHICH WAS ONLY IN EFFECT FOR GEORGETOWN
COUNTY HAS BEEN TAKEN DOWN. CRITERIA IS NO LONGER BEING MET
ACCORDING TO THE LATEST BUOY REPORTS. THE RISK OF RIP CURRENTS ALONG
ALL BEACHES REMAINS HIGH HOWEVER.

&&

.AVIATION...
RAIN BANDS FROM JEANNE WILL CAUSE RAPID DECREASES IN VISIBILITIES
AND CEILINGS THIS AFTERNOON THROUGH THIS EVENING. WINDS WILL
INCREASE AS THE SHOWERS AND ISOLATED THUNDERSTORMS PASS
THROUGH...WITH GUSTS TO 30 KTS POSSIBLE. WINDS WILL SHIFT TO THE
SOUTHWEST BY MORNING AND INCREASE WITH AVERAGE SPEEDS APPROACHING
20-25 KTS...WITH SLIGHTLY DRIER AIR PUSHING IN. CEILINGS BY MID
MORNING WILL IMPROVE WITH STILL INTERMITTENT MVFR IN SHOWERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
SC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES.
MARINE...GALE WARNING...AMZ250-252-254-256.

SHORT TERM...DIGIORGI
AVIATION...DL
MARINE...JAQ
Hazardous weather outlook, Sep 27, 2:06 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT MON SEP 27 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280823-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
206 PM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST SOUTH CAROLINA
THROUGH 5 PM. CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED
TORNADOES THROUGH TONIGHT FOR THE ENTIRE AREA.

A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA UNTIL 11 AM TUESDAY. RAINFALL TOTALS OF 2
TO 4 INCHES...WITH LOCAL AMOUNTS UP TO 6 INCHES IS POSSIBLE.

A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS TODAY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA
BEACHES.

THERE IS A POSSIBILITY OF TORNADOES ACROSS THE ENTIRE REGION TODAY AS
TROPICAL STORM JEANNE MOVES TOWARD THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

JAQ

In the hours before

Local storm report, Sep 27, 12:39 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TORNADO          2 E LAKE CITY           33.87N 79.72W
09/27/2004                   FLORENCE           SC   PUBLIC

            REPORT OF TORNADO SIGHTING, SEVERAL TREES UPROOTED OFF OF
            THE HIGHWAY 378 BYPASS.

&&

JAN
Local storm report, Sep 27, 12:59 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1259 PM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TORNADO          OATLAND                 33.49N 79.35W
09/27/2004                   GEORGETOWN         SC   UNKNOWN

            TORNADO TOUCHDOWNS IN THE VICINITY OF CHOPPEE ROAD,
            CARVERS BAY AREA. ALSO, FUNNEL CLOUDS SITED NEARBY.

&&

JAN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

6.9 hours before the tornado, 168 km from the path. September 27, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1064 joules per kilogram, CIN -1, lifted condensation level 509 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 00:00Z

5.1 hours after it, 168 km from the path. September 28, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2099 joules per kilogram, CIN 0, lifted condensation level 482 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 261 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1747 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Florence Regional (FLO), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wilmington radar (KLTX), 105 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of September 27, 2004

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 275:45 AM EDTF0Hampton, SC0.540
September 276:00 AM EDTF0Bulloch, GA0.540
September 277:15 AM EDTF0Screven, GA0.740
September 278:30 AM EDTF0Berkeley, SC1.0150
September 2710:20 AM EDTF0Jenkins, GA0.530
September 2710:23 AM EDTF1Clarendon, SC3.04004
September 2712:05 PM EDTF1Florence, SC0.430$20,000
September 2712:54 PM EDTF1Georgetown, SC1.630$30,000
September 271:39 PM EDTF0Aiken, SC3.0100
September 272:03 PM EDTF0Lee, SC6.080
September 272:25 PM EDTF1Marion, SC1.530$30,000
September 272:30 PM EDTF0Chesterfield, SC3.0120
September 273:15 PM EDTF0Marlboro, SC0.125
September 274:39 PM EDTF0Saluda, SC2.080
September 275:08 PM EDTF1Newberry, SC3.0220
September 275:30 PM EDTF0Lexington, SC1.080
September 275:41 PM EDTF1Moore, NC8.0200
September 275:44 PM EDTF0Newberry, SC3.0100
September 276:20 PM EDTF0Moore, NC0.525
September 277:30 PM EDTF0Wake, NC4.050
September 277:45 PM EDTF0Richmond, NC0.525
September 278:00 PM EDTF1Martin, NC0.2100$100,000
September 278:10 PM EDTF0Montgomery, NC1.050
September 279:08 PM EDTF2Fairfield, SC2.0220113
September 2710:15 PM EDTF1Cherokee, SC0.850$90,000
September 2711:00 PM EDTF1Cleveland, NC2.030$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.